Browse

You are looking at 1 - 4 of 4 items

Open access

Ken Takeshima, Hiroyuki Ariyasu, Tatsuya Ishibashi, Shintaro Kawai, Shinsuke Uraki, Jinsoo Koh, Hidefumi Ito and Takashi Akamizu

Summary

Myotonic dystrophy type 1 (DM1) is an autosomal dominant multisystem disease affecting muscles, the eyes and the endocrine organs. Diabetes mellitus and primary hypogonadism are endocrine manifestations typically seen in patients with DM1. Abnormalities of hypothalamic–pituitary–adrenal (HPA) axis have also been reported in some DM1 patients. We present a case of DM1 with a rare combination of multiple endocrinopathies; diabetes mellitus, a combined form of primary and secondary hypogonadism, and dysfunction of the HPA axis. In the present case, diabetes mellitus was characterized by severe insulin resistance with hyperinsulinemia. Glycemic control improved after modification of insulin sensitizers, such as metformin and pioglitazone. Hypogonadism was treated with testosterone replacement therapy. Notably, body composition analysis revealed increase in muscle mass and decrease in fat mass in our patient. This implies that manifestations of hypogonadism could be hidden by symptoms of myotonic dystrophy. Our patient had no symptoms associated with adrenal deficiency, so adrenal dysfunction was carefully followed up without hydrocortisone replacement therapy. In this report, we highlight the necessity for evaluation and treatment of multiple endocrinopathies in patients with DM1.

Learning points:

  • DM1 patients could be affected by a variety of multiple endocrinopathies.

  • Our patients with DM1 presented rare combinations of multiple endocrinopathies; diabetes mellitus, combined form of primary and secondary hypogonadism and dysfunction of HPA axis.

  • Testosterone treatment of hypogonadism in patients with DM1 could improve body composition.

  • The patients with DM1 should be assessed endocrine functions and treated depending on the degree of each endocrine dysfunction.

Open access

Fernando Gomez-Peralta, Pablo Velasco-Martínez, Cristina Abreu, María Cepeda and Marta Fernández-Puente

Summary

Methimazole (MMI) and propylthiouracil (PTU) are widely used antithyroid drugs (ATD) that have been approved for the treatment of hyperthyroidism. Hepatotoxicity may be induced by these drugs, though they exert dissimilar incidence rates of hepatotoxicity and, possibly, with different underlying pathogenic mechanisms. We report the case of a 55-year-old woman with no relevant medical history diagnosed with hyperthyroidism due to Graves’ disease, who developed two episodes of acute hepatitis concurrent with the consecutive administration of two different ATDs, first MMI and then PTU. Given the impossibility of administering ATDs, it was decided to perform a total thyroidectomy because the patient was found to be euthyroid at that point. Pathological anatomy showed diffuse hyperplasia and a papillary thyroid microcarcinoma of 2 mm in diameter. Subsequent clinical check-ups were normal. This case suggests the importance of regular monitoring of liver function for hyperthyroid patients. Due to the potential severity of this side effect, it is recommended to determine baseline liver function prior to initiation of treatment.

Learning points:

  • We present a rare case of two acute hepatitis episodes concurrent with two different consecutive ATD therapies.

  • Our results highlight the relevance of a liver function monitoring during the treatment with MMI or PTU.

  • A baseline assessment of the liver function before starting an ATD treatment should be recommendable.

Open access

Athanasios Fountas, Zoe Giotaki, Evangelia Dounousi, George Liapis, Alexandra Bargiota, Agathocles Tsatsoulis and Stelios Tigas

Summary

Proteinuric renal disease is prevalent in congenital or acquired forms of generalized lipodystrophy. In contrast, an association between familial partial lipodystrophy (FPLD) and renal disease has been documented in very few cases. A 22-year-old female patient presented with impaired glucose tolerance, hyperinsulinemia, hirsutism and oligomenorrhea. On examination, there was partial loss of subcutaneous adipose tissue in the face, upper and lower limbs, bird-like facies with micrognathia and low set ears and mild acanthosis nigricans. Laboratory investigations revealed hyperandrogenism, hyperlipidemia, elevated serum creatine kinase and mild proteinuria. A clinical diagnosis of FPLD of the non-Dunnigan variety was made; genetic testing revealed a heterozygous c.1045C > T mutation in exon 6 of the LMNA gene, predicted to result in an abnormal LMNA protein (p.R349W). Electromyography and muscle biopsy were suggestive of non-specific myopathy. Treatment with metformin and later with pioglitazone was initiated. Due to worsening proteinuria, a renal biopsy was performed; histological findings were consistent with mild focal glomerular mesangioproliferative changes, and the patient was started on angiotensin-converting enzyme inhibitor therapy. This is the fourth report of FPLD associated with the c.1045C > T missense LMNA mutation and the second with co-existent proteinuric renal disease. Patients carrying this specific mutation may exhibit a phenotype that includes partial lipodystrophy, proteinuric nephropathy, cardiomyopathy and atypical myopathy.

Learning points:

  • Lipodystrophy is a rare disorder characterized by the complete or partial loss of subcutaneous adipose tissue, insulin resistance, diabetes mellitus and hyperlipidemia.

  • Proteinuric renal disease is a prevalent feature of generalized lipodystrophy but rare in familial partial lipodystrophy.

  • Patients carrying the c.1045C > T missense LMNA mutation (p.R349W) may present with familial partial lipodystrophy, proteinuric nephropathy, cardiomyopathy and atypical myopathy.

Open access

Murray B Gordon and Kellie L Spiller

Summary

Long-acting pasireotide is an effective treatment option for acromegaly, but it is associated with hyperglycemia, which could impact its use in patients with diabetes. We present a case of a 53-year-old man with acromegaly and type 2 diabetes mellitus (glycated hemoglobin (HbA1c): 7.5%), who refused surgery to remove a pituitary macroadenoma and enrolled in a Phase 3 clinical trial comparing long-acting pasireotide and long-acting octreotide in acromegalic patients. The patient initially received octreotide, but insulin-like growth factor 1 (IGF-1) levels remained elevated after 12 months (383.9 ng/mL; 193.0 ng/mL; reference range: 86.5–223.8 ng/mL), indicating uncontrolled acromegaly. He switched to pasireotide 40 mg and subsequently increased to 60 mg. Within 6 months, IGF-1 levels normalized (193.0 ng/mL), and they were mostly normal for the next 62 months of treatment with pasireotide (median IGF-1: 190.7 ng/mL). Additionally, HbA1c levels remained similar to or lower than baseline levels (range, 6.7% to 7.8%) during treatment with pasireotide despite major changes to the patient’s antidiabetic regimen, which included insulin and metformin. Uncontrolled acromegaly can result in hyperglycemia due to an increase in insulin resistance. Despite having insulin-requiring type 2 diabetes, the patient presented here did not experience a long-term increase in HbA1c levels upon initiating pasireotide, likely because long-term control of acromegaly resulted in increased insulin sensitivity. This case highlights the utility of long-acting pasireotide to treat acromegaly in patients whose levels were uncontrolled after long-acting octreotide and who manage diabetes with insulin.

Learning points

  • Long-acting pasireotide provided adequate, long-term biochemical control of acromegaly in a patient with insulin-requiring type 2 diabetes mellitus who was unresponsive to long-acting octreotide.

  • Glycemic levels initially increased after starting treatment with pasireotide but quickly stabilized as acromegaly became controlled.

  • Long-acting pasireotide, along with an appropriate antidiabetic regimen, may be a suitable therapy for patients with acromegaly who also have insulin-requiring type 2 diabetes mellitus.